[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1981

Oral Contraceptives as a Cause of Erythema Nodosum

Author Affiliations

Düsseldorf, Germany

La Jolla, Calif

Arch Dermatol. 1981;117(8):454. doi:10.1001/archderm.1981.01650080006008

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  We read with interest the article by Salvatore and Lynch in the May 1980 Archives (116:557-558) on five cases of erythema nodosum related to pregnancy and oral contraceptive use. We would like to report a case of erythema nodosum aggravated by a drug-induced liver injury precipitated by an oral contraceptive.

Report of a Case.—  Erythema nodosum developed in a 42-year-old woman three weeks after she had an episode of pharyngitis that had been treated with sulfamethoxazole and trimethoprim (Bactrim). She had been taking 2.5 mg of lynestrenol and 0.05 mg of ethinyl estradiol (Minilyn) for two years. The laboratory studies on admission showed the following values: WBCs, 13,000/cu mm; ESR (Westergren), 104 mm/hr; SGOT, 34 units/L; SGPT, 91 units/L (normal, ≤ 20 units/L); and γ-glutamyl transpeptidase, 32 units/L (normal, ≤ 18 units/L). Alkaline phosphatase, leucine aminopeptidase, and serum bilirubin levels were within normal range. The antistreptolysin titer

First Page Preview View Large
First page PDF preview
First page PDF preview
×